Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Charleston, SC

August 31, 2017Hampton County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 31, 2017, 5:37 PM EDT for Hampton County, Jasper County, South Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2017, 5:37 PM EDT (21:37 UTC)
Expired
Aug 31, 2017, 6:23 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 12 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:46 PM EDTTSTM WND DMGGrays, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON HERITAGE ROAD NEAR THE INTERSECTION WITH LAWTONVILLE ROAD.
Aug 31, 5:47 PM EDTTSTM WND DMGGrays, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON HIGHWAY 3 NEAR THE INTERSECTION WITH GRAYS HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS52 KCHS 312137
SVRCHS
SCC049-053-312245-
/O.NEW.KCHS.SV.W.0094.170831T2137Z-170831T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
537 PM EDT THU AUG 31 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Hampton County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 645 PM EDT

* At 537 PM EDT, a severe thunderstorm was located 11 miles northwest
  of Ridgeland, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Ridgeland, Yemassee, Furman, Scotia, Coosawhatchie, Tarboro, Grays
  and Garnett.

This warning includes I-95 in South Carolina between mile markers 24
and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3267 8086 3266 8087 3264 8086 3254 8084
      3253 8085 3252 8084 3251 8084 3248 8120
      3266 8135 3279 8088
TIME...MOT...LOC 2137Z 271DEG 30KT 3262 8110 

HAIL...0.75IN
WIND...60MPH
 
$$

NED
3 follow-up statements
843 
WWUS52 KCHS 312150
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
550 PM EDT THU AUG 31 2017

SCC049-053-312245-
/O.CON.KCHS.SV.W.0094.000000T0000Z-170831T2245Z/
Hampton SC-Jasper SC-
550 PM EDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR HAMPTON AND JASPER COUNTIES...

At 550 PM EDT, a severe thunderstorm was located 9 miles west of
Yemassee, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Ridgeland, Yemassee, Furman, Scotia, Coosawhatchie, Pineland, Early
Branch and Tarboro.

This warning includes I-95 in South Carolina between mile markers 24
and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3267 8086 3266 8087 3264 8086 3254 8084
      3253 8085 3252 8084 3251 8084 3248 8120
      3269 8124 3279 8088
TIME...MOT...LOC 2150Z 267DEG 28KT 3265 8101 

HAIL...0.75IN
WIND...60MPH
 
$$
450 
WWUS52 KCHS 312206
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
606 PM EDT THU AUG 31 2017

SCC049-053-312245-
/O.CON.KCHS.SV.W.0094.000000T0000Z-170831T2245Z/
Hampton SC-Jasper SC-
606 PM EDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR HAMPTON AND JASPER COUNTIES...

At 605 PM EDT, a severe thunderstorm was located over Yemassee,
moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Ridgeland, Yemassee, Coosawhatchie, Early Branch, Gillisonville,
McPhersonville and Grays.

This warning includes I-95 in South Carolina between mile markers 24
and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3267 8086 3266 8087 3264 8086 3254 8084
      3253 8085 3252 8084 3251 8084 3249 8106
      3273 8109 3279 8088
TIME...MOT...LOC 2205Z 269DEG 29KT 3266 8088 

HAIL...0.75IN
WIND...60MPH
 
$$
090 
WWUS52 KCHS 312223
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
623 PM EDT THU AUG 31 2017

SCC049-053-312233-
/O.CAN.KCHS.SV.W.0094.000000T0000Z-170831T2245Z/
Hampton SC-Jasper SC-
623 PM EDT THU AUG 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON AND JASPER COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds 
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3267 8086 3266 8087 3264 8086 3254 8084
      3253 8085 3252 8084 3251 8084 3249 8106
      3273 8109 3279 8088
TIME...MOT...LOC 2217Z 271DEG 30KT 3266 8070 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:56 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 31, 3:56 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
356 PM EDT Thu Aug 31 2017

.SYNOPSIS...
A warm front will lift north of the region through Friday
morning as Tropical Depression Harvey moves across the lower
Mississippi Valley. A cold front will approach from the north
this weekend. High pressure will then prevail early next week
before another front approaches the region during the second
half of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Isolated to scattered convection has developed across the area
this afternoon as instability has increased while a fairly
cohesive band of convection also approaches from the west.
Storms could intensify as they push east toward the coast as
they meet up with the sea breeze and damaging winds are possible
within the strongest storms. Also cannot completely rule out an
isolated tornado well inland closer to the warm front and
highest low- level helicity. After this line pushes offshore
this evening we expect mostly dry conditions overnight.
Increasing low-level jetting will keep temperatures warmer than
last night, mainly mid to upper 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday and Saturday: Southerly flow between the remnants of Harvey
inland and Atlantic high pressure will continue to advect deep
moisture into the region as a cold front extending from a low
pressure system north of Maine sinks south into North Carolina. This
pattern supports a chance of showers beginning early Friday,
increasing to numerous showers and thunderstorms through the
afternoon and evening. Sufficient surface-based CAPE and shear will
support some strong to marginally-severe thunderstorms, with
greatest potential in northern zones due to closer proximity to the
front. Despite continual degradation of Harvey's remnants, residual
lower surface pressure and heights aloft will make it easy for a
parent low pressure system in Canada to induce secondary, downstream
low pressure formation over the mid-Atlantic states. Guidance
suggests this low pressure will slide offshore into the mid-Atlantic
coastal waters by Sunday evening as it races northeast. Divergence
overhead under the right-entrance region of a passing upper
level jet will contribute to the formation of numerous showers
and thunderstorms over much of the area Friday night into
Saturday, until the bulk of deep-layered moisture shifts
offshore Saturday evening. Temperatures through the period will
be within 1-2 degrees of normal.

Sunday: A relatively drier atmospheric column is expected to fill in
behind the low pressure as it departs the mid-Atlantic region. While
the majority of precipitation will remain offshore, a few showers or
isolated thunderstorms near the coast during the afternoon cannot be
ruled out. Near-normal temperatures are anticipated.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Dry high pressure will build from the west early next week behind a
low pressure system shifting off the Mid-Atlantic and Northeast
coasts. However, a few showers and/or thunderstorms will be possible
near coastal locations Monday, followed by slightly greater precip
coverage on Tuesday as mid/upper lvl energy shifts along the western
edge of a mid/upper lvl ridge axis over Florida. High pressure
should prevail into mid week ahead of a large mid/upper lvl trough
of low pressure expanding over the Central United States. A cold
front associated with this feature should then sweep across much of
the Eastern Conus during the middle of next week. Given the setup, a
southerly flow ahead of the front should support increasing chances
of showers and/or thunderstorms through Wednesday. High temps will
be dependent on cloudy skies and precip coverage, but should peak in
the upper 80s to around 90 degrees, warmest in Southeast Georgia.
Overnight lows should range in the upper 60s/lower 70s Sunday night,
then lower to middle 70s into the middle of next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mainly VFR but guidance coming into better agreement in bringing
a line of thunderstorms through the terms from about 23-02Z,
mainly at KSAV. Strong winds will be possible with these
storms. Low clouds could develop late tonight but confidence is
low so we maintained no mention in the 18Z TAFs.

Extended Aviation Outlook: Probabilities for periods of restrictions
at either terminal due to direct impacts from showers/thunderstorms
will generally increase each day into the weekend. Prevailing VFR
conditions are expected early next week.

&&

.MARINE...
Tonight: Southerly winds to increase as a warm front passes
north through the waters and a stronger low-level jet sets up.
Speeds will increase to 15-20 kt for the Georgia waters with 15
kt across the South Carolina waters. Seas will increase as a
result, reaching 2-4 ft nearshore waters with a solid 4 ft over
the offshore waters. There could be a few gusts to 25 kt after
midnight, mainly near the Gulf Stream, but do not anticipate
the durations to be frequent enough to justify a Small Craft
Advisory.

Friday through Monday: The coastal waters will generally remain
under the influence of Atlantic high pressure, with conditions
expected to remain below Small Craft Advisory levels this weekend
and early next week. In general, south winds will periodically veer
southwest while peaking 15-20 knots early this weekend, before
turning offshore and gradually diminishing to around 10 kts or less
early next week. Seas will range 2-4 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...JMC
LONG TERM...
AVIATION...JMC/RJB
MARINE...JMC/RJB
Hazardous weather outlook, Aug 31, 12:51 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1251 PM EDT Thu Aug 31 2017

AMZ330-350-352-354-374-011000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
1251 PM EDT Thu Aug 31 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-011000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1251 PM EDT Thu Aug 31 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Severe Thunderstorms...There is a low potential for a few strong
thunderstorms late this afternoon through early evening capable of
producing damaging winds. Isolated tornadoes will also be possible,
mainly well inland toward the Central Savannah River Area and
southern Midlands.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 31, 4:33 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
433 PM EDT THU AUG 31 2017

GAZ114-312115-
Tattnall-
433 PM EDT THU AUG 31 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...

At 433 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Santa Claus, or 9 miles south of
Lyons, moving east at 25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Reidsville, Collins, Cobbtown, Manassas, Gordonia Altamaha State Park
and Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3228 8203 3196 8196 3191 8222 3208 8221
      3218 8218 3223 8221 3232 8223
TIME...MOT...LOC 2033Z 264DEG 20KT 3207 8234

NED
Special weather statement, Aug 31, 5:11 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
511 PM EDT THU AUG 31 2017

GAZ115-312145-
Evans-
511 PM EDT THU AUG 31 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS COUNTY...

At 511 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Manassas, or near Claxton, moving east at 25
mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Claxton, Hagan, Daisy and Bellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3228 8199 3227 8197 3227 8188 3226 8186
      3219 8179 3216 8178 3215 8178 3212 8177
      3210 8198 3222 8202 3228 8203
TIME...MOT...LOC 2111Z 268DEG 20KT 3220 8200

NED
Special weather statement, Aug 31, 5:24 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
524 PM EDT THU AUG 31 2017

SCZ042-047-312215-
Inland Jasper-Hampton-
524 PM EDT THU AUG 31 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...

At 524 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garnett, or 16 miles north of Springfield,
moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Furman, Scotia, Pineland, Shirley, Robertville and Garnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3269 8133 3274 8113 3262 8105 3251 8123
      3252 8123 3253 8127 3256 8128 3255 8128
      3256 8129 3255 8129 3256 8130 3257 8136
TIME...MOT...LOC 2124Z 272DEG 14KT 3261 8127

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:24 PM EDTSpecial Weather StatementCHSHampton51 min
Aug 31, 6:00 PM EDTSpecial Weather StatementCHSDorchester45 min
Aug 31, 6:41 PM EDTSpecial Weather StatementCHSBerkeley34 min
Aug 31, 7:07 PM EDTSpecial Marine WarningCHS83 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.